Neutrophilic dermatitis and immunemediated haematological disorders in a dog: suspected adverse reaction to carprofen

Authors


Abstract

This report describes the clinical and pathological findings of a suspected idiosyncratic adverse drug reaction in a young dog. The patient presented with sudden onset, severe skin lesions together with episodes of collapse. Investigations revealed a neutrophilic dermatitis with vasculitis, immune-mediated haemolytic anaemia and thrombocytopenia. Similar pathology has been described in human cases of Sweet's syndrome. The chronology of events suggested an adverse drug reaction to carprofen, although two antibiotics had been prescribed within the dog's recent history. Lymphocyte transformation tests were performed and tended to exclude both antibiotics as the cause of the reaction. To the authors' knowledge, lymphocyte transformation tests have not previously been described with regard to drug hypersensitivity assessment in the veterinary literature, and this is the first peer-reviewed case report of neutrophilic dermatitis and vasculitis with immune-mediated haemolytic anaemia and thrombocytopenia occurring as a suspected adverse drug reaction to carprofen in the dog.

Ancillary